Irony and psychiatric meds

Today we felt good!  The birthday is over and we are clear of some of the pain and confusion that birthdays bring.  We even got a call from the local primary school to say that we’d won a raffle, with the prize being a $50 meat pack.  It’s rather ironic in that we can’t touch meat. What will be even more amusing, is if the meat pack comprises mainly of pork (otherwise known as Wilbur from Charlotte’s Web).

So we were feeling settled and mildly amused by life again.  But then we made the mistake of opening an email from our psychiatrist.  We’d emailed him earlier in the week to tell him that the trial of Buspirone was not working very well as we’ve been experiencing the common side effects of light headedness, nausea and a worsening in our insomnia.  We asked him what he suggested considering this reaction, thinking that he would want to talk over the options.  Instead we got an email from him saying that he wants another trial.  This time of Stelazine (Trifluoperazine) and Propranolol.  They’re rapidly running out of drugs to trial us on.  We’ve already been told by two previous psychiatrists that drugs are possibly not a viable option for us as we’re sensitive to drugs and often experience quite dramatic side effects.

We’re not sure if we want to go through another month of playing around with our brain chemistry.  At the very least we were hoping to have a discussion with him about the options.  But then, he knows we’d just go and research the drug he suggested anyway, so this way he saves himself a half hour appointment.  OK, that sounds too harsh…  He actually is a very kind man.  I think we’re just stinging a bit as it feels as if we’ve been treated as a number rather than a person.

—————-
Now playing: Missy Higgins – Stuff and nonsense
via FoxyTunes

Advertisements

10 Responses to “Irony and psychiatric meds”


  1. 1 Ivory June 6, 2009 at 1:22 am

    I want to share something with you, I hope it helps with your meds and allows you some sleep.

    I, too, am extremely sensitive to meds, especially narcotics. I cannot take many medications the Drs try to give me. BUT, 2 years ago, after taking Astelin nasal spray, I was hospitalized for heart palpitations and panic attacks – caused by the Astelin. I was so completely freaked out my Dr. prescribed Buspirone HCL 10 mg. I took a pill after getting home from the hospital with the intention of sleeping. Just the opposite happened.

    So, I broke the pill in half as it was scored thru the middle. I now never take a whole pill. What I found out tho is that it took some time for my body to adjust to the chemicals, after that, I don’t notice so many side effects. I also began taking it only before I go to bed until my body adjusted, but even now I rarely take it during the day unless I cannot control the stress/panic.

    I still have trouble convincing the medical field that they can prescribe for me what they would give a 12 year old and it works. Finally, tho, not long ago, a Dr told me that when a medication, especially a narcotic, causes the same problem it’s prescribed to get rid of, that’s a sign of being over-dosed. That’s why I broke the pill in half. I hope that something here might help you find your way to sleeping.

    I am so sorry you are suffering like this.

    Ivory

    • 2 castorgirl June 6, 2009 at 5:32 pm

      Hi Ivory,

      I’m glad the Buspirone works for you… Psychiatric medications are such an inexact science that it’s good to find something that helps.

      Part of our problem is that we’ve gone through about two years of constant drug trials, and we’re a bit tired of it. Part of the problem is that we react very oddly to medication of any sort, for example if we have stemetil (vertigo/anti-nausea) in even small amounts it’s like we’ve taken cocaine; but we can take what are considered “serious” drugs in high doses with absolutely no effect at all.

      We’ll contact him next week and see what his reasons are for choosing these course of medication.

      Take care…

      • 3 Ivory June 7, 2009 at 2:59 am

        I hope you find something – or maybe nothing is what’s best.

        I didn’t realized till coming back to read other’s comments that we all share the sensitivity to drugs. Mmmm.

        Thinking of you,
        Ivory

  2. 4 mindparts June 6, 2009 at 10:49 am

    I kind of made a decision not to give advice on medications. So, I won’t. I will only say that it’s always wise to ask your doctor why he/she is choosing particular medications and what he/she hopes they will do for you.

    • 5 castorgirl June 6, 2009 at 5:20 pm

      Sorry if it seemed as if we were asking for advice, we weren’t. This was more about the lack of consultation about the decision to change the medications. It was a bit of a blow to see a rather unilateral decision being made. We’ll question him about the choices as well as research them.

  3. 6 jumpinginpuddles June 6, 2009 at 4:16 pm

    we just dont take meds because they dont work on us

    • 7 castorgirl June 6, 2009 at 5:45 pm

      The only one we’ve found to help is Clonazepam which they don’t like to prescribe as it’s addictive. Good to know we’re not the only ones who have found little help with meds.

      Take care :)

      • 8 lostshadowchild June 7, 2009 at 12:40 am

        I understand absolutely, that you are tired of drug trials. Unfortunately, I have tried out more than twenty different drugs.I was dependent from flunitrazepam, because nothing else helped us. I’m glad that you know that Clonazepam is addictive. Wish you find something better.
        My current thera said to me, that’s not unusual for people with DID that so many Drugs doesn’t work or that we react in a oddly way.

        Take good care (((())))

  4. 9 davidrochester June 8, 2009 at 4:07 pm

    I think the bizarre drug reactions are a feature of DID. Literally nothing works on my body the way it’s supposed to, except ibuprofen. Things that make most people drowsy usually make me into Buzzy the Hummingbird … antidepressants made me psychotic and suicidal; anti-anxiety meds made me hyperactive and insomniac; beta blockers increase my fight or flight reaction. I’ve just decided to hell with it, so I do know how you feel.

    It’s very frustrating and crazy-making, and God knows, we’re crazy enough to begin with. :-)

    • 10 castorgirl June 8, 2009 at 5:59 pm

      Odd drug reactions seem to be fairly common amongst the DID population…

      I think I’m pretty close to that point too David. I don’t even want to contemplate another round of side effects. The thing is that saying “No” to medications seems to be giving up – whose to say that the next one they try will work?? It’s something that we need to talk over with the psychiatrist, which is part of the reason I was a little annoyed with the email he sent.

      Take care…


Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s




June 2009
M T W T F S S
« May   Jul »
1234567
891011121314
15161718192021
22232425262728
2930  

Categories

I’m feeling…

My Unkymood Punkymood (Unkymoods)

Twitter Updates

del.icio.us


%d bloggers like this: